Vasovagal syncope and severe bradycardia following intranasal dexmedetomidine for pediatric procedural sedation

Vinit J. Patel, Sheikh S. Ahmed, Mara E. Nitu, Mark R. Rigby

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

We report syncope and bradycardia in an 11-year-old girl following administration of intranasal dexmedetomidine for sedation for a voiding cystourethrogram. Following successful completion of VCUG and a 60-min recovery period, the patient's level of consciousness and vital signs returned to presedation levels. Upon leaving the sedation area, the patient collapsed, with no apparent inciting event. The patient quickly regained consciousness and no injury occurred. The primary abnormality found was persistent bradycardia, and she was admitted to the hospital for telemetric observation. The bradycardia lasted ~2 h, and further cardiac workup revealed no underlying abnormality. Unanticipated and previously unreported outcomes may be witnessed as we expand the use of certain sedatives to alternative routes of administration.

Original languageEnglish (US)
Pages (from-to)446-448
Number of pages3
JournalPaediatric Anaesthesia
Volume24
Issue number4
DOIs
StatePublished - Apr 2014

    Fingerprint

Keywords

  • bradycardia
  • conscious sedation
  • dexmedetomidine
  • intranasal administration
  • pediatrics
  • syncope
  • vasovagal

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine
  • Pediatrics, Perinatology, and Child Health

Cite this